Tennessee, 2013

Flash Flooding and Hail in Tennessee, May 19, 2013

May 19, 2013 · NWS OHX · 7 events in 6 counties and zones

A cluster of slow moving thunderstorms with heavy rain and large hail impacted mainly eastern Middle Tennessee throughout the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cluster of slow moving thunderstorms with heavy rain and large hail impacted mainly eastern Middle Tennessee throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 19, 2:45 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 19, 2:45 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 AM CDT SUN MAY 19 2013

.DISCUSSION...

WARM AND MUGGY AIRMASS ACROSS THE REGION THIS MORNING WITH
SCATTERED SHRA AND A FEW TSRA ONGOING. AREA WILL STILL BE
INFLUENCED BY REMNANT SHORT WAVE JUST TO OUR NORTH TODAY AS DEEPER
RIDGING BUILDS IN THE FROM THE WEST. WILL KEEP INHERITED FCST POPS
GOING...20 PCT WEST INCREASING TO LIKELY ON THE PLATEAU. A
STRONG/SEVERE STORM CANNOT BE RULED OUT TODAY WITH MODERATE
INSTABILITY IN PLACE. MAV TEMPS LOOK RSNBL.

DEEP RIDGING THEN BUILDS IN FOR THE FIRST PART OF THE WORKWEEK.
MONDAY LOOKS DRY FOR MOST OF THE REGION BUT WILL CARRY A 20 POP ON
THE PLATEAU FOR DIURNAL CONVECTION. WILL CONTINUE LOW POPS ON
TUESDAY WITH INCREASING DIURNAL INSTABILITY. SUMMER LIKE
TEMPERATURES APPROACHING 90 BOTH DAYS AWAY FROM THE PLATEAU.

NEW MEDIUM RANGE GUIDANCE IN DECENT AGREEMENT THAT WED/WED NGT
WILL BE THE FOCUS FOR RAIN CHANCES WITH THE NEXT SYSTEM. MID LEVEL
WIND FIELDS LOOK A LITTLE BETTER ON THE 00Z RUNS...AROUND 40 KTS
OR SO...AND THERE IS DECENT SPEED SHEAR. DEPENDING ON THE DEGREE
OF INSTABILITY WE REALIZE THERE COULD BE SOME SEVERE WEATHER AND
WILL MENTION THE POTENTIAL IN THE UPDATED HWO.

HIGH PRESSURE THEN BUILDS IN FROM THE NORTH THROUGH WHAT LOOKS TO
BE A PRETTY NICE HOLIDAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      86  68  89  69 /  40  10  05  10
CLARKSVILLE    87  66  88  68 /  30  10  05  10
CROSSVILLE     79  64  84  65 /  60  40  20  10
COLUMBIA       86  68  89  69 /  40  10  05  10
LAWRENCEBURG   86  67  88  67 /  30  10  05  05
WAVERLY        87  67  88  69 /  30  10  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSTONE
Hazardous weather outlook, May 19, 4:01 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT SUN MAY 19 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-201015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY. AN ISOLATED
STRONG TO SEVERE STORM IS POSSIBLE WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH
SOME OF THE SLOWER MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY INTO WEDNESDAY
NIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT AND A FEW STORMS COULD BE STRONG TO SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JOHNSTONE

In the hours before

Special weather statement, May 19, 2:29 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
329 AM CDT SUN MAY 19 2013

TNZ060-190900-
MAURY-
329 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR MAURY COUNTY...

AT 326 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COLUMBIA...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE COLUMBIA...SPRING HILL AND I-65
EAST OF COLUMBIA.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3556 8715 3574 8715 3576 8694 3571 8678
      3568 8682 3560 8682 3559 8684 3558 8683
      3554 8684

SHAMBURGER
Special weather statement, May 19, 3:00 AM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
400 AM CDT SUN MAY 19 2013

TNZ059>061-190930-
MARSHALL-MAURY-WILLIAMSON-
400 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL...EASTERN
MAURY AND FAR SOUTHERN WILLIAMSON COUNTIES...

AT 357 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF SPRING HILL...MOVING EAST AT
20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE I-65 EAST OF COLUMBIA...SPRING
HILL AND CHAPEL HILL.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3556 8698 3576 8698 3576 8670 3572 8670
      3569 8664 3560 8665 3558 8666 3558 8664
      3557 8665 3554 8666

SHAMBURGER
Local storm report, May 19, 3:11 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 AM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     5 SSE ELKTON            35.00N  86.86W
05/17/2013                   GILES              TN   NWS STORM SURVEY

            NWS HUNTSVILLE SURVEY TEAM NOTED A TREE WITH LARGE
            LIMBS SNAPPED ALONG HWY 7 JUST EAST OF PLEASANT VIEW
            DRIVE.

&&

EVENT NUMBER OHX1300409

TJ
Special weather statement, May 19, 3:11 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
411 AM CDT SUN MAY 19 2013

TNZ066-190945-
CUMBERLAND-
411 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 407 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FAIRFIELD GLADE...MOVING
EAST AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CRAB ORCHARD.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3589 8471 3585 8473 3582 8478 3581 8482
      3586 8521 3606 8517 3600 8472 3599 8471
      3591 8467

SHAMBURGER
Special weather statement, May 19, 3:15 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 AM CDT SUN MAY 19 2013

TNZ007-191000-
ROBERTSON-
415 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR ROBERTSON COUNTY...

AT 412 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF SPRINGFIELD...MOVING EAST AT 20
MPH.

SOME LOCATIONS IN THE PATH INCLUDE CEDAR HILL...SPRINGFIELD...
GREENBRIER AND RIDGETOP.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3655 8672 3641 8675 3639 8678 3636 8679
      3635 8682 3636 8684 3638 8685 3637 8687
      3639 8690 3637 8699 3640 8701 3645 8711
      3656 8710

SHAMBURGER
Special weather statement, May 19, 3:48 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
448 AM CDT SUN MAY 19 2013

TNZ027-028-191030-
DAVIDSON-WILSON-
448 AM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DAVIDSON AND WESTERN
WILSON COUNTIES...

AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DONELSON...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH INCLUDE ANTIOCH...BERRY HILL...LAKEWOOD...
HERMITAGE...PERCY PRIEST LAKE...MOUNT JULIET...RURAL HILL...BELINDA
CITY...GLADEVILLE AND LEBANON.

SMALL HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 3603 8624 3604 8643 3610 8651 3607 8652
      3608 8654 3605 8657 3606 8677 3624 8678
      3625 8663 3624 8659 3626 8658 3628 8625

SHAMBURGER

The radar

The Nashville radar (KOHX), 9 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 flash flood. Local standard time, as filed.

Hail, Davidson

When
May 19, 4:04 AM CST to 4:25 AM CST
Where
Davidson County, Hermitage
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.180, -86.620

A trained spotter reported nickel sized hail in the city of Hermitage.

Flash Flood, Cumberland

When
May 19, 11:30 AM CST to 5:00 PM CST
Where
Cumberland County, 0.8 mi NW of Dripping Spgs to 1.01 mi WSW of Newton
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
36.109, -85.239

The emergency manager of Cumberland County reported flash flooding across the entire county. There were multiple road closures as well as two homes inundated by six to eight inches of flood waters in downtown Crossville resulting in evacuations. Additionally, WATE Channel 6 in Knoxville reported at least five vehicles stalled due to flooding with one such stalled vehicle resulting in a rescue of an elderly woman trapped in her vehicle. Much of the flood damage occurred in the city of Crossville.

Hail, Dekalb

When
May 19, 1:04 PM CST to 1:14 PM CST
Where
Dekalb County, Smithville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -85.850

A trained spotter reported one inch diameter hail in the city of Smithville.

Hail, Warren

When
May 19, 1:34 PM CST to 1:44 PM CST
Where
Warren County, 5 mi E of Mc Minnville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.680, -85.691

A trained spotter reported one inch diameter hail five miles east of McMinnville.

Hail, Warren

When
May 19, 1:53 PM CST to 2:03 PM CST
Where
Warren County, 0.74 mi SE of Faulkner Spgs
Measured
1 in hail
Reported by
Social Media
Coordinates
35.712, -85.761

A report was received via Facebook of one inch diameter hail in the Faulkner Springs area north of McMinnville.

Flash Flood, Cannon

When
May 19, 2:42 PM CST to 4:20 PM CST
Where
Cannon County, 2.59 mi E of Woodbury to 3.1 mi E of Woodbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.830, -86.034

The Cannon County Sheriff's Office dispatch reported the Stones River Road just east of Woodbury was closed due to flash flooding.

Hail, Rutherford

When
May 19, 3:12 PM CST to 3:17 PM CST
Where
Rutherford County, Milton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.930, -86.200

A trained spotter reported one inch diameter hail in the community of Milton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453685, 453693, 453704, 453706, 453708, 453729, 453732.